Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Reno, NV

May 31, 2007Plumas County, California

NWS Reno, NV issued this flash flood warning at May 31, 2007, 5:01 PM PDT for Plumas County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 5:01 PM PDT (00:01 UTC)
Expired
May 31, 2007, 7:00 PM PDT
In force
119 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 95 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5140 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 010004
FFWREV
CAC063-010200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND SOUTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...  
  THIS INCLUDES THE CITIES OF...PLUMAS EUREKA STATE PARK...          
  BLAIRSDEN...GRAEAGLE...

* UNTIL 700 PM PDT

* AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  VERY SLOW MOVING THUNDERSTORM NEAR GRAEAGLE...WITH ADDITIONAL SLOW 
  MOVING STORMS NORTH TO NEAR GENESEE. RADAR INDICATED THAT SINCE 4  
  PM EDT JUST OVER ONE INCH OF RAIN HAS FALLEN FROM THESE STORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE       
  DAVIS...JOHNSVILLE AND GENESEE...ALONG WITH STATE ROUTES 89 AND 70.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR ARE POSSIBLE 
IN SOUTHERN AND SOUTHWESTERN PARTS OF PLUMAS COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3969 12069 3972 12032 3991 12049 4007 12081

$$
CS
3 follow-up statements
000 
WGUS75 KREV 010058
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT THU MAY 31 2007

CAC063-010200-
PLUMAS CA-
555 PM PDT THU MAY 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR SOUTH
CENTRAL PLUMAS COUNTY...

AT 552 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS PRODUCING HEAVY RAINS HAVE DIMINISHED 
SOMEWHAT OVER SOUTHERN PARTS OF PLUMAS COUNTY...HOWEVER LIGHT TO 
MODERATE RAINS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 630 PM PDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE DAVIS 
AND GENESEE...ALONG WITH GRAEAGLE AND STATE HIGHWAYS 70 AND 89.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3969 12069 3972 12032 3991 12049 4007 12081

$$
CS
000 
WGUS75 KREV 010201
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
700 PM PDT THU MAY 31 2007

CAC063-010201-
PLUMAS CA-
700 PM PDT THU MAY 31 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR SOUTH
CENTRAL PLUMAS COUNTY...

RAINFALL HAS DECREASED IN THE WARNING AREA DURING THE PAST HOUR. NO 
FLOODING HAS BEEN REPORTED HOWEVER MOTORISTS SHOULD USE CAUTION 
THIS EVENING AS PONDING OF WATER MAY HAVE OCCURRED ON AREA ROADS.

LAT...LON 3969 12069 3972 12032 3991 12049 4007 12081

$$
RC
000 
WGUS75 KREV 010202 CCA
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
702 PM PDT THU MAY 31 2007

CORRECTED EXPIRATION TIME

CAC063-010230-
PLUMAS CA-
700 PM PDT THU MAY 31 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR SOUTH
CENTRAL PLUMAS COUNTY...

RAINFALL HAS DECREASED IN THE WARNING AREA DURING THE PAST HOUR. NO 
FLOODING HAS BEEN REPORTED HOWEVER MOTORISTS SHOULD USE CAUTION 
THIS EVENING AS PONDING OF WATER MAY HAVE OCCURRED ON AREA ROADS.

LAT...LON 3969 12069 3972 12032 3991 12049 4007 12081

$$
RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:00 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, May 31, 3:00 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT THU MAY 31 2007

.SHORT TERM...
UPPER HIGH CENTER OVER NW NV WITH CONVECTION FIRING AROUND PERIPHERY
OF HIGH CIRCULATION FROM SRN MINERAL COUNTY NNW ALONG SIERRA CREST
THIS EVENING. HIGH CLOUD BASES AND VERY WARM TEMPS FAVORABLE FOR
DOWNBURST WINDS WITH VIRGA AND FAIRLY SMALL RAIN CORES. AIRMASS
FORECAST TO REMAIN UNSTABLE INTO SATURDAY WITH WEAK UPPER VORT OR
LOW MOVING TO CENTRAL CA CST BY FRIDAY AFTERNOON ADDING MORE
DYNAMICS AND FOCUSING TO MIX. THUS HAVE SCT TSTM COVERAGE OVR ENTIRE
CWA FRIDAY EXCEPT ISOLATED IN WEST CENTRAL. BY SATURDAY BETTER
FOCUSING EXPECTED IN WEST CENTRAL NEVADA AS SSW FLOW INCREASES OVER
AREA. BY SUNDAY MODELS INDICATING DRIER SWLY FLOW PUSHING CONVECTION
OFF SIERRA CREST ESPECIALLY N OF HIGHWAY 50 INTO LASSEN COUNTY.
HAVE KEPT SLIGHT CHC POPS IN FOR NRN SIERRA ZONES SUNDAY IN CASE
CONVECTION POPS EARLY BEFORE WLYS KICK IN. TEMPS REMAINING WELL
ABOVE NORMAL WITH HIGHS IN THE UPPER 80S TO MID 90S IN WRN NV
VALLEYS THROUGH SUNDAY WITH SOME LOCAL RELIEF FROM ANY AFTN
AND EVE CLOUDS AND THUNDERSHOWERS. CYLKE

.LONG TERM...MONDAY THROUGH THURSDAY...

OVERALL LOOKS LIKE A DRY BUT INCREASINGLY BREEZY PERIOD NEXT WEEK...
THOUGH THERE ARE SOME MEANINGFUL DIFFERENCES BETWEEN LATEST NCEP ENS
MEAN AND ECMWF.

NCEP ENS SHOWS RIDGE OVER THE INTERMOUNTAIN WEST BREAKING DOWN
AROUND TUESDAY IN RESPONSE TO APPROACHING TROF OVER NE PACIFIC...
THIS LEADS TO A MORE ZONAL FLOW OVER THE CWA DURING THE BALANCE OF
THE LONG TERM. HOWEVER ECMWF BRINGS THIS UPPER TROF IN FULL FORCE
OVER THE REGION TUESDAY. OVERALL HAVE COOLED TEMPS IN THE EXTENDED
PAST MONDAY...BASED ON LOWERING HEIGHTS ALOFT...BUT IF ECMWF
VERIFIES READINGS MAY NEED TO BE COOLED SLIGHTLY MORE. INTERESTING
TO NOTE THAT TELECONNECTIONS WITH NEGATIVE ANOMALIES OVER SIBERIA
SHOW COOLER THAN NORMAL TEMPS OVER GREAT BASIN... AGREEING MORE WITH
ECMWF SOLN.

AFTN CONVECTIVE CHANCES SEEM SLIM...WITH PRIMARY POSITIVE PW
ANOMALIES IN THE ENS MEAN EITHER WELL NE OF THE CWA OR OFF THE CA/OR
COASTLINES. SOME OF THAT MOISTURE FCST TO APPROACH THE CWA THURSDAY
WHICH MAY LEAD TO BETTER CHCS FOR TS...BUT NOT CONFIDENT ENOUGH TO
INCLUDE ATTM. WIND SPEEDS SHOULD INCREASE GIVEN APPROACH OF UPPER
TROF/TIGHTENING HEIGHT GRADIENT...HAVE INCREASED FCST WINDS IN
RESPONSE TO THIS. SOME SIERRA RIDGE TOPS COULD SEE GUSTS AOA 50KTS
SOMETIME DURING THE MON-THURS PERIOD.

CS

.FIRE WEATHER...
CONVECTION STARTING OVER THE SAME GENERAL AREAS TODAY AS YESTERDAY
HOWEVER A FEW HOURS EARLIER. THUNDERSTORM CHANCES CONTINUE TO
INCREASE FRIDAY AS MOISTURE AND INSTABILITY INCREASE. WITH DECENT
MOISTURE AMOUNTS AND SLOW CELL MOVEMENT...NOT EXPECTING WIDESPREAD
CRITICAL DRY LIGHTNING. CWRS ARE RELATIVELY HIGH AS ANY
THUNDERSTORMS ARE EXPECTED TO PRODUCE AT LEAST A TENTH OF AN INCH OF
PRECIP AT THE CORE. MAIN CONCERN WILL BE LIGHTNING OUTSIDE OF RAIN
CORES AND ALSO GUSTY OUTFLOW WINDS AS HIGH AS 50 MPH.

THERE DOES CONTINUE TO BE POTENTIAL PROBLEMS OVER THE WRN NEVADA
ZONES FRIDAY AND SATURDAY AS THUNDERSTORMS FORM FURTHER OFF THE
SIERRA CREST IN AREAS WITH CRITICALLY DRY FUELS. ONCE AGAIN...WILL
WAIT TO SEE WHAT KIND OF RAIN RATES OCCUR TODAY AND THEN DECIDE
WHETHER OR NOT TO BOOST LALS OVER THOSE AREAS. JORDAN

&&

.AVIATION...
VFR CONDITIONS WITH THE EXCEPTION OF ISOLATED TO SCATTERED
SLOW-MOVING THUNDERSTORMS THROUGH ABOUT 04Z. STORMS LIKELY TO FIRE
EARLIER WITH MORE COVERAGE GIVEN BETTER LIS AND PWS COMPARED TO
YESTERDAY...AND ARE CAPABLE OF PRODUCING SMALL HAIL...MODERATE
RAIN...AND DOWNBURST/OUTFLOW WINDS AOA 45KTS. HAVE INCLUDED VCTS AT
TRK/TVL/RNO AND WILL HANDLE ANY SPECIFIC STORMS WITH TEMPOS...THOUGH
BEST CHCS ARE AT TVL/TRK.

COULD SEE SOME VSBY RESTRICTIONS BETWEEN 11-13Z/FRI AT TRK BASED ON
PERSISTENCE AND DECENT LOW LVL MOISTURE.

CS

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 31, 4:33 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT THU MAY 31 2007

CAZ072-010005-
GREATER LAKE TAHOE AREA-
433 PM PDT THU MAY 31 2007

...STRONG THUNDERSTORM OVER WESTERN LAKE TAHOE...

AT 427 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUGAR PINE POINT STATE PARK...OR 5 MILES
SOUTH OF TAHOE CITY...AND MOVING SOUTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT PORTIONS OF LAKE TAHOE FROM NEAR TAHOE CITY
TO EMERALD BAY THROUGH 500 PM PDT.

IF ON NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS
POSE AN IMMEDIATE DANGER TO BOATERS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.